Kansas, 2011

Hail and Damaging Winds in Kansas, August 26, 2011

August 26, 2011 · NWS DDC · 8 events in 2 counties and zones

A front moving south into the area helped to produce scattered severe thunderstorms during the afternoon and early evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A front moving south into the area helped to produce scattered severe thunderstorms during the afternoon and early evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 26, 1:59 PM CST, 1 hour 36 minutes earlier.

Area forecast discussion, Aug 26, 1:59 PM CST, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
259 PM CDT FRI AUG 26 2011

.SYNOPSIS...

A LARGE CONTINENTAL HIGH IN THE MID/UPPER TROPOSPHERE CONTINUED TO
BE CENTERED OVER THE SOUTHERN ROCKIES AND ADJACENT HIGH PLAINS OF
SOUTHWEST KANSAS INTO THE TEXAS PANHANDLE.  SPECIAL 18Z SOUNDING
TODAY (FOR HURRICANE IRENE) LOOKED QUITE SIMILAR TO YESTERDAY'S 18Z
SOUNDING WITH DUE NORTH WINDS ON THE EAST SIDE OF THE HIGH
300-150MB...BUT WIND SPEEDS GENERALLY 25 KNOTS OR LESS.  LOW LEVEL
FLOW IN THE SOUNDING WAS OUT OF THE SOUTHWEST AND THIS HAS LED TO A
WARM NOSE IN THE LOWER TROPOSPHERE TO SPREAD NORTHEAST ACROSS THE
DDC FA.  19Z TEMPERATURES WERE IN THE 100 TO 104F RANGE WITH A FEW
DEGREES INCREASE EXPECTED BY 22Z.  A WEAK FRONT AT THE SURFACE
EXTENDED FROM NEAR SPRINGFIELD, CO TO HASTINGS, NE AND A DEEPLY
MIXED ATMOSPHERE BY MID AFTERNOON HAS LED TO CUMULUS FIELD
DEVELOPMENT EXTENDING NORTHEAST INTO FAR SOUTHWEST KANSAS.

&&

.DISCUSSION...

DAYS 1-2...

MAIN CHALLENGE WILL BE HIGH TEMPERATURES NEXT COUPLE OF DAYS AND
PRECIPITATION CHANCES TONIGHT...LATE IN THE DAY SATURDAY...AND AGAIN
LATE IN THE DAY/EVENING SUNDAY.

THROUGHOUT THE WEEKEND...THE LARGE SCALE UPPER HIGH WILL SHIFT
SLIGHTLY WESTWARD AS JET STREAM ENERGY DIVES SOUTHEAST AROUND THE
HIGH INTO THE NORTHERN PLAINS AND MIDWEST REGION.  THE FIRST
FRONT...AS DISCUSSED IN THE SYNOPSIS ABOVE...WILL YIELD WIDELY
SCATTERED THUNDERSTORMS AFFECTING MAINLY WESTERN AND NORTHWESTERN
DDC FA AND WILL CONTINUE THE 20-30 POP FORECAST.  GIVEN THE HOT
TEMPERATURES IN THE 102-105 RANGE NEAR THE CONVERGENCE AXIS WITH THE
FRONT AND SIGNIFICANT TEMPERATURE-DEWPOINT SPREADS...WILL HAVE TO
WATCH FOR ISOLATED MICROBURST POTENTIAL WITH THE STRONGEST STORM
GOING INTO THE MID EVENING HOURS THIS EVENING.  GIVEN LACK OF STRONG
FORCING FOR ASCENT AM NOT EXPECTING ANY MESOSCALE CONVECTIVE SYSTEM
TO THRIVE THROUGH THE NIGHT DESPITE WHAT THE GFS WOULD SEEM TO HINT
AT IN ITS QPF FIELD TONIGHT.

ON SATURDAY...THE FRONT WILL WEAKEN AND WINDS ACROSS SOUTHWEST
KANSAS WILL BE LIGHT AND VARIABLE WITH A WEAK PRESSURE GRADIENT IN
PLACE.  BY LATE AFTERNOON/EVENING...WEAK LEE TROUGH WILL REDEVELOP
WITH WINDS BECOMING MORE SOUTHEASTERLY BY SATURDAY EVENING.  WILL GO
WITH 15-20 POPS NEAR THE COLORADO BORDER FOR ANY STORMS DEVELOPING
NEAR THE OLD WASHED-OUT FRONT IN DEEPLY MIXED BOUNDARY LAYER
REACHING CONVECTIVE TEMPERATURE.  SLIGHTLY COOLER 850MB FLOW AND
LACK OF A DOWNSLOPE WARM NOSE IN PLACE...THE HIGHS SHOULD BE A
COUPLE DEGREES LOWER VERSUS FRIDAY...BUT NOT COOL ENOUGH TO PREVENT
THE 50TH 100 DEGREE DAY IN DODGE CITY THIS WARM SEASON.  ON
SUNDAY...A STRONGER PUSH OF COOLER AIR WILL MOVE INTO NORTHERN
KANSAS...BUT THE TIMING OF THE FRONT IS A BIT SLOWER THAN PREVIOUSLY
FORECAST...SO ANOTHER VERY HOT DAY IS EXPECTED ACROSS MUCH OF THE
FORECAST AREA WITH HIGHS WELL INTO THE 100S ONCE AGAIN.  DEVELOPMENT
OF A WARM PLUME +30 TO +32C AT 850MB WILL SUPPORT WIDESPREAD HIGHS
OF 104 TO 108 DEGREES FOR HIGHS...AND HAVE ADJUSTED THE SUNDAY MAXT
ACCORDINGLY...INCLUDING 106 DEGREES FOR DODGE CITY.  20-30 POPS WILL
BE IN THE FORECAST FOR LATE DAY STORMS ALONG THE ADVANCING FRONT
WHEN CONVECTIVE TEMPERATURE IS REACHED AND LOW LEVEL CONVERGENCE
FORCES CONVECTION ALONG THE BOUNDARY...AND THESE POPS WILL BE
CONCENTRATED MAINLY ON THE EASTERN AND CENTRAL PORTION OF THE
FORECAST AREA WHERE MOISTURE CONTENT WILL BE A LITTLE BIT HIGHER
SUPPORTING MORE ORGANIZED STORMS.

DAYS 3-7...

FCST ISSUES THIS PERIOD IS FROPA AND CHANCES OF THUNDERSTORMS SUNDAY
EVENING, THE AMOUNT OF COOLING BEHIND THE FRONT ON MONDAY AND THEN
HOW MUCH THE HEAT BUILDS BACK DURING NEXT WORKWEEK.   MODELS HAVE
BEEN FAIRLY CONSISTENT WITH THE ECMWF BEING THE MOST AGGRESSIVE IN
BRINGING AT LEAST TEMPORARY COOLING MONDAY AS THE UPPER RIDGE SHIFTS
WEST AND ALLOWS FOR A FROPA.  I'M NOT READY TO SINK INTO THIS
SOLUTION OF A STRONG FROPA JUST YET (ECMWF INDICATING MAINLY 80S ON
MONDAY) BUT THIS IS SOMETHING TO BE WATCHED.  AFTER THE VERY HOT DAY
SUNDAY,ESPECIALLY ACROSS THE SOUTH, IT WOULD APPEAR THAT ELEVATED OR
HIGH TERRAIN CONVECTION BEHIND THE FRONT COULD SLIDE INTO MY CWA
SUNDAY NIGHT. HOWEVER, THERE IS SOME DISAGREEMENT ABOUT UPPER
SUPPORT. THE LATEST GFS RUN WAS MORE ROBUST ON THIS SUPPORT (UPPER
S/WV AND JET STREAK) AND GENERATES QUITE A BIT OF QPF ACROSS MY
NORTHEAST HALF OF THE CWA.  THE OTHER DETERMINISTIC MODELS DID NOT
INDICATE MUCH.  I WOULD FAVOR THE LATTER AS THIS HAS BEEN THE TREND
LATELY.

ALL THE LONG RANGE MODELS SHOW THE WESTERLIES STRENGTHENING ENOUGH
TO SUPPRESS THE RIDGE SOUTH WITH THE CENTER PERHAPS SHIFTING
SOUTHEAST OF THE CENTRAL PLAINS BY MID-WEEK.  REGARDLESS, WITH
WESTERLIES STRENGTHENING AND LEE TROUGHING COMMENCING, SOUTHERLY
WINDS WILL RETURN.  HEAT WOULD BUILD BACK INTO THE HIGH PLAINS WITH
THIS SCENARIO.  MID/UPPER LEVEL FLOW THEN WOULD SUPPORT PERHAPS A
LITTLE DEEPER/TROPICAL MOISTURE WHICH MAY BRING AT LEAST SMALL
CHANCES FOR LATE DAY STORMS.  WON'T GET TOO EXCITED ABOUT THIS
PROSPECT BUT DID KEEP MAX TEMPS ON THE HOT SIDE. LATER IN THE WEEK
THERE APPEARS TO BE THE CHANCE OF A DECENT S/WV TROUGH MOVING INTO
THE NORTHERN PLAINS WHICH MAY BRING ANOTHER FRONT.

&&

.AVIATION...

WIDELY SCATTERED THUNDERSTORMS LATE THIS AFTERNOON AND EARLY EVENING
ALONG THE SURFACE TROUGH COULD BE IN THE VCNTY OF THE GCK AND HYS
TERMINALS. CONVECTIVE DEBRIS IN THE FORM OF MID/UPPER LEVEL CLOUDS
WILL PERSIST UNTIL ABOUT MIDNIGHT.  SURFACE WINDS COULD BECOME
VARIABLE IN THE GARDEN CITY AREA THIS EVENING. OTHERWISE, NO OTHER
IMPACTS ARE EXPECTED.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  69 103  69 106 /  20  10  10  10
GCK  67 102  67 104 /  30  10  10  10
EHA  66 100  67  99 /  20  20  20  10
LBL  68 103  68 105 /  20  10  10  10
HYS  68 100  68  97 /  30  10  10  20
P28  71 103  70 107 /  10   0   0  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN25/07/07
Hazardous weather outlook, Aug 26, 2:55 AM CST, 12 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
355 AM CDT FRI AUG 26 2011

KSZ030-031-043>046-061>066-074>081-084>090-271130-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
355 AM CDT FRI AUG 26 2011 /255 AM MDT FRI AUG 26 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EARLY TONIGHT, PARTICULARLY ALONG AND WEST OF A LINE FROM ELKHART
TO GARDEN CITY TO HAYS. ISOLATED WIND GUSTS UP TO 50 MPH ARE
POSSIBLE WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS SATURDAY AFTERNOON AND
EARLY SATURDAY NIGHT, ESPECIALLY ALONG AND WEST OF A LINE FROM
ELKHART TO GARDEN CITY TO HAYS. ISOLATED WIND GUSTS UP TO 50 MPH ARE
POSSIBLE WITH THESE STORMS.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS SUNDAY NIGHT AND MONDAY
BUT THESE ARE NOT EXPECTED TO BE SEVERE,

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

FINCH

In the hours before

Special weather statement, Aug 26, 2:24 PM CST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
324 PM CDT FRI AUG 26 2011

KSZ030-031-262115-
ELLIS-TREGO-
324 PM CDT FRI AUG 26 2011

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN TREGO AND WESTERN ELLIS
COUNTIES...

AT 319 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR WAKEENEY...MOVING EAST AT 15 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

LAT...LON 3873 9951 3888 9996 3913 10000 3914 9987
      3914 9949
TIME...MOT...LOC 2024Z 280DEG 17KT 3901 9983

WAH
Special weather statement, Aug 26, 3:28 PM CST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
428 PM CDT FRI AUG 26 2011

KSZ044-045-262215-
LANE-NESS-
428 PM CDT FRI AUG 26 2011

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL NESS AND SOUTHEASTERN
LANE COUNTIES...

AT 424 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR ALAMOTA...MOVING SOUTHEAST AT 25 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

RESIDENTS IN CENTRAL NESS AND SOUTHEASTERN LANE COUNTIES...INCLUDING
THE CITIES OF ALAMOTA AND BEELER...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 3865 9992 3841 9972 3828 10041 3852 10046
TIME...MOT...LOC 2128Z 295DEG 22KT 3847 10025

WAH

The radar

The Dodge City radar (KDDC), 137 km away, was scanning. The volume nearest the first event began at 21:33 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 3 hail. Local standard time, as filed.

Hail, Trego

When
August 26, 3:35 PM CST
Where
Trego County, 1.28 mi ENE of Riga
Measured
1 in hail
Reported by
Public
Coordinates
38.960, -99.610

Hail, Trego

When
August 26, 3:55 PM CST
Where
Trego County, 4.18 mi N of Trego Center
Measured
0.88 in hail
Reported by
Public
Coordinates
38.940, -99.890

Thunderstorm Wind, Trego

When
August 26, 3:55 PM CST
Where
Trego County, 4.18 mi N of Trego Center
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.940, -99.890

Winds were estimated to be 60 MPH.

Hail, Trego

When
August 26, 4:05 PM CST
Where
Trego County, 6.4 mi SSE of Collyer
Measured
0.88 in hail
Reported by
Public
Coordinates
38.950, -100.060

Thunderstorm Wind, Trego

When
August 26, 4:05 PM CST
Where
Trego County, 6.4 mi SSE of Collyer
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.950, -100.060

Winds were estimated to be 60 MPH.

Thunderstorm Wind, Finney

When
August 26, 4:34 PM CST
Where
Finney County, 6.42 mi SSE of Tennis
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.090, -100.860

A semi truck was overturned on highway 83.

Thunderstorm Wind, Finney

When
August 26, 4:34 PM CST
Where
Finney County, 6.42 mi SSE of Tennis
Measured
59 kt (68 mph) measured gust
Reported by
Trained Spotter
Coordinates
38.090, -100.860

Thunderstorm Wind, Finney

When
August 26, 5:10 PM CST
Where
Finney County, 9.02 mi NE of Garden City
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
38.060, -100.750

Winds were estimated to be 65 MPH.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 345667, 345668, 345671, 345669, 345674, 345670, 345672, 345673.